Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS El Paso, TX

June 5, 2003Doña Ana County, Otero County, Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 5, 2003, 3:31 PM MDT for Doña Ana County, Otero County, Sierra County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 3:31 PM MDT (21:31 UTC)
Expired
Jun 5, 2003, 4:15 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, Otero County, NM, Sierra County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-624 J/kg
Mixed-layer LCL
2645 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 052131
SVRELP
NMC013-035-051-052215-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
329 PM MDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN DONA ANA COUNTY IN NEW MEXICO
  WEST CENTRAL OTERO COUNTY IN NEW MEXICO
  INCLUDING THE CITY OF HOLLOMAN AFB
  EAST CENTRAL SIERRA COUNTY IN NEW MEXICO

* UNTIL 415 PM MDT

* AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 23 MILES NORTHWEST OF HOLLOMAN AFB...MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO REMAIN IN RURAL AREAS OF 
  TULAROSA BASIN NORTHWEST OF HOLLOMAN AFB AT 415 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3317 10647 3295 10661 3271 10608 3309 10603

$$

LUNDEEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:20 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 5, 1:20 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
120 PM MDT THU JUN 5 2003

SYNOPSIS...
A SLIGHT CHANCE OF THUNDERSTORMS EXISTS OVER MUCH OF THE REGION THIS
AFTERNOON AND TONIGHT AS INSTABILITY FROM A WEAK UPPER LEVEL TROUGH
AND MOISTURE COMBINE TO FORM ISOLATED THUNDERSTORMS...ESPECIALLY OVER
THE MOUNTAIN ZONES.   A BACKDOOR COOL FRONT WILL PUSH INTO THE AREA
EARLY TOMORROW THAT WILL CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS
THROUGH THE WEEKEND.  A DRY WEST FLOW ALOFT AND BUILDING HIGH
PRESSURE WILL DIMINISH CHANCES FOR SHOWERS AND THUNDERSTORMS FOR MUCH
OF NEXT WEEK.

DISCUSSION...
RADAR AND SATELLITE DATA INDICATE THUNDERSTORMS ALREADY FORMING OVER
THE HIGHER MOUNTAINS EARLY THIS AFTERNOON.  THUNDERSTORMS ARE
EXPECTED TO CONTINUE THROUGH THE NIGHT AS AN UPPER LEVEL
TROUGH...EMBEDDED IN A NORTHWEST FLOW ALOFT...MOVES OVER THE FORECAST
AREA RESULTING IN INSTABLE REGION FOR THE EASTERN HALF OF THE
FORECAST AREA.  AVAILABLE MOISTURE REMAINS HIGHER OVER REGIONS EAST
OF THE RIO GRANDE WITH CONSIDERABLE MOISTURE ALONG THE EASTERN
FRINGES OF THE CWA AS EVIDENCED BY HIGHER CAPE AND THETA-E AND PW
VALUES EAST.  EXPECT MORE FREQUENT AND STRONGER THUNDERSTORMS TO
OCCUR OVER THE SOUTHERN SACRAMENTO MOUNTAINS AND EASTERN HUDSPETH
COUNTIES LATE THIS AFTERNOON AND EARLY EVENING. A FEW STORMS MAY
PRODUCE LARGE HAIL. LATER TONIGHT AN EXPECTED BACKDOOR FRONT WILL
PUSH ALL THE WAY INTO THE FORECAST AREA AS FAR AS THE CONTINENTAL
DIVIDE.  THIS FRONT WILL PROVIDE A FOCUSING MECHANISM FOR MORE
THUNDERSTORM ACTIVE FOR FRIDAY AFTERNOON AND EVENING.

THUNDERSTORM ACTIVITY WILL DIMINISH SOME SATURDAY AND SUNDAY AS THE
MOISTURE AND FRONT RETREAT TO THE EAST.  FOR MONDAY AND THE FIRST
PART OF NEXT WEEK HIGH PRESSURE BUILDING OVER NORTHERN MEXICO AND A
DRY AND STABLE WEST FLOW ALOFT WILL SUPPRESS THUNDERSTORM ACTIVITY
ACROSS THE FORECAST AREA FOR MUCH OF NEXT WEEK.

PRELIMINARY NUMBERS...

EL PASO               BU 068/089 066/089 065 22212
ALAMOGORDO            BB 061/087 060/085 059 22222
LAS CRUCES            BU 067/088 064/088 063 12212
CLOUDCROFT            BE 044/066 047/061 046 35332
TRUTH OR CONSEQUENCES BU 063/089 060/083 059 12110
SILVER CITY           BU 056/082 055/076 054 01010
DEMING                UU 065/092 063/087 062 00000
LORDSBURG             UU 064/095 061/088 060 00000
SIERRA BLANCA         EB 066/080 061/084 060 23323

.ELP...NONE

04
Hazardous weather outlook, Jun 5, 10:15 AM MDT, 5 hours 16 minutes before
NMZ022>025-030>032-TXZ055-056-051900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1015 AM MDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON
OVER THE SACRAMENTO MOUNTAINS SOUTH INTO HUDSPETH COUNTY.  A COUPLE
STORMS MAY BE SEVERE WITH HAIL TO 1-1/2 INCHES AND WIND GUSTS TO 60
MPH.  OUTFLOWS FROM THESE STORMS MAY TRIGGER ADDITIONAL STORMS WEST
TO THE RIO GRANDE LATE THIS AFTERNOON AND EVENING...SOME WITH WIND
GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS FRIDAY AND SATURDAY MAINLY EAST
OF THE RIO GRANDE.  A FEW STORMS MAY APPROACH SEVERE LEVELS.
THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS AND EASTERN HUDSPETH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SERVICES MAY BE REQUIRED EAST OF RIO GRANDE ESPECIALLY OVER
HUDSPETH AND EASTERN OTERO COUNTIES.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:54 PM MDTSevere Thunderstorm WarningEPZOtero36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.